Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 17, NWS Albuquerque, NM

May 6, 202012 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at May 6, 2020, 3:05 PM MDT for 12 counties in New Mexico. It took effect at May 7, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2020, 3:05 PM MDT (21:05 UTC)
In effect from
May 7, 2020, 12:00 PM MDT
Expired
May 7, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 34 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2762 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS85 KABQ 062105
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
305 PM MDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY 
DUE TO STRONG WINDS...LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE...

.A Pacific front will bring windy, unstable and extremely dry
conditions to the area Thursday. Many hours of single digit
humidity are forecast across a majority of northern and central
New Mexico. Lower elevations to mid slope areas absent of snow
pack will be susceptible to large fire growth.

NMZ101>104-106>108-071300-
/O.UPG.KABQ.FW.A.0013.200507T1800Z-200508T0200Z/
/O.NEW.KABQ.FW.W.0017.200507T1800Z-200508T0200Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northeast Plains-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
305 PM MDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northwest Plateau, Northeast Highlands and 
  Plains, Middle Rio Grande Valley, Sandia, Manzano and Gallinas 
  Mountains, North Central Mountains and the East Central Plains 
  Thursday afternoon and evening. 

* 20 FOOT WINDS...Northwest 20 to 35 mph with occasional gusts to
  near 40 or 45 mph. 

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ105-109-071300-
/O.NEW.KABQ.FW.W.0017.200507T1800Z-200508T0200Z/
Northwest Highlands-West Central Highlands-
305 PM MDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Thursday. 

* AREA AND TIMING...Northwest and West Central Highlands.

* 20 FOOT WINDS...Northwest 20 to 35 mph with occasional gusts to
  near 40 or 45 mph.

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
279 
WWUS85 KABQ 070854
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
254 AM MDT Thu May 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TODAY DUE TO 
STRONG WINDS...LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE...

.A Pacific front will bring windy, unstable and extremely dry
conditions to the area today. Many hours of single digit humidity
are forecast across a majority of northern and central New 
Mexico. Lower elevations to mid slope areas absent of snow pack 
will be susceptible to large fire growth.

NMZ101>109-080200-
/O.CON.KABQ.FW.W.0017.200507T1800Z-200508T0200Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northeast Plains-Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
254 AM MDT Thu May 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AREA AND TIMING...Northwest Plateau, Northeast Highlands and
  Plains, Middle Rio Grande Valley, Sandia, Manzano and Gallinas
  Mountains, North Central Mountains and the East Central Plains
  this afternoon and evening. 

* 20 FOOT WINDS...West-Northwest 20 to 30 mph with occasional
  gusts to near 45 mph. 

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
550 
WWUS85 KABQ 080153
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
753 PM MDT Thu May 7 2020

NMZ101>109-080300-
/O.EXP.KABQ.FW.W.0017.000000T0000Z-200508T0200Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northeast Plains-Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
753 PM MDT Thu May 7 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

While low humidities may continue, strong west to northwest winds
will continue to decrease after sunset. A strong backdoor cold
front will move through the eastern plains tonight, further
limiting critical fire weather conditions by bringing cooler 
temperatures and an increase in low-level moisture. Therefore, 
the Red Flag Warning will be allowed to expire at 8 PM MDT.

$$

15

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 6, 12:09 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 6, 12:09 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Albuquerque NM
1209 PM MDT Wed May 6 2020

.AVIATION...
18Z TAF CYCLE
Low level southerly flow will increase today ahead of an approaching
upper level trough. Strong afternoon heating and instability with a
thin layer of mid level moisture may lead to a few virga showers
near the RGV and around Colfax County aft 22Z. This activity will
move quickly east with erratic/gusty winds as the main threat.
South winds will remain breezy overnight across eastern NM with
LLWS likely from KROW to KTCC. Winds will turn west to northwest
Thursday morning and increase quickly by 18Z.

Guyer

&&

.PREV DISCUSSION...249 AM MDT Wed May 6 2020...
.SYNOPSIS...
Warmer temperatures return to all areas today under sunny sky. Temperatures
warm to near record levels again Thursday thanks in part to strong west
winds. Strongest winds are forecast from the southern Sangre de Cristos
south to Clines Corners and Vaughn. A strong cold front remains on
track to move through the state Thursday night and Friday. Much cooler
air will result in high temperatures much cooler Friday. Warmer weather
returns Saturday and Sunday with a chance for showers and thunderstorms
Sunday afternoon and evening. A trend toward wetter and cooler weather
is expected early next week.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH THURSDAY)...
A low amplitude upper level ridge will shift east over the area
today, bringing warmer temperatures with highs forecast to be 10-15
degrees above normal across central and western NM. A few late day
virga showers are possible between the Sangres and the TX/OK
borders and may produce strong/erratic wind gusts.

An upper level trough/low will eject out of the northern/central
Rockies Thursday and steer stronger winds aloft over NM along with a
very dry airmass. A Wind Advisory may be required for the eastern
highlands, but otherwise winds should remain just below advisory
threshold. Downslope winds will send temperatures flying up into the
90s to near 100 across the east central and southeast plains.

LONG TERM...(THURSDAY NIGHT THROUGH )...
A stout backdoor cold front plows through eastern NM Thursday night
with significant cooling along with areas of upslope stratus clouds
from the east slopes of the central mountain chain (Sangre de Cristo/
Sandia/Manzano/Sacramento Mountains) to the TX line by sunrise
Friday. High temperatures on Friday will range from 20 to 28 F cooler
than Thursday's highs across eastern NM and between 5 to 15 degrees
cooler central and west. High temperatures rebound Saturday
underneath rising 500mb heights and weakening northwest flow aloft as
a ridge of high pressure approaches from the west. Meanwhile at the
surface, another backdoor cold front moves into eastern NM late-day
Saturday, pushing west of the central mountain chain Saturday night.
At the same time, low level moisture is increasing across southern
and central AZ. Return southeasterly low-level flow sets up Sunday
and brings in Gulf moisture from the southeast while south and
southwest winds just off the deck bring in Pacific moisture from AZ.
The increased moisture is forecast to combine with daytime heating
for a round of showers and thunderstorms Sunday afternoon and
evening. A weak upper-level trough is forecast to keep showers and
thunderstorms going Sunday night and especially Monday. High
temperatures return to near average by Monday thanks to increased
clouds and precip.

11/33

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS THURSDAY...

A warmer/drier and more unstable day is forecast, but winds will
remain below critical threshold. Thursday still looks like a slam-
dunk critical fire weather day for much of northern and central NM,
with deep atmospheric mixing, strong/gusty winds, unstable
conditions and many hours of single digit humidity. Will keep the
Fire Weather Watch as-is for now. A backdoor front will slide
southwest across the area Friday and provide some relief, but hot,
dry and unstable conditions will remain west of the Continental
Divide. Another backdoor front will reinforce the eastern plains
Saturday, while hot, dry and unstable conditions expand east to
include much of central NM.

Moisture and chances for wetting rain will trend up Sun/Mon as a
weak shortwave trough moves east across the region. Dry westerlies
will punch in Tuesday and critical fire weather conditions may
return by Wednesday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday evening
for the following zones... NMZ101>104-106>108.

&&
Hazardous weather outlook, May 6, 2:49 PM MDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
249 PM MDT Wed May 6 2020

NMZ201>241-072100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
249 PM MDT Wed May 6 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Windy, unstable and extremely dry conditions are forecast Thursday
when a Pacific front pushes through. A Red Flag Warning is in effect
Thursday, due to increasing potential for critical fire weather
conditions, and a Wind Advisory east of the central mountain chain
along Interstate 40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

31

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:29 PM MDTWind AdvisoryABQBernalillo, Cibola, Colfax, Curry, De Baca, Guadalupe and 14 more41 hr

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.